Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 335, NWS Atlanta, GA

September 22, 2017Bibb County, Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 22, 2017, 6:01 PM EDT for Bibb County, Twiggs County, Georgia. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 6:01 PM EDT (22:01 UTC)
Expired
Sep 22, 2017, 6:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 28 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:13 PM EDTTSTM WND DMGWaverly Place, GATREE DOWN ON MIKADO AVE ON THE SOUTH SIDE OF MACON
Sep 22, 6:13 PM EDTHAIL 0.5Jefferson Hills, GAPUBLIC REPORTS OF 1/4 TO 1/2 INCH SIZED HAIL SOUTH OF MACON
Sep 22, 6:25 PM EDTTSTM WND DMGGroveland Park, GAA TREE WAS REPORTED DOWN ON FAIRFFAX DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS52 KFFC 222201
SVRFFC
GAC021-289-222230-
/O.NEW.KFFC.SV.W.0335.170922T2201Z-170922T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
601 PM EDT FRI SEP 22 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bibb County in central Georgia...
  Northwestern Twiggs County in central Georgia...

* Until 630 PM EDT

* At 600 PM EDT, a severe thunderstorm was located over Franklinton,
  or near Macon, moving west at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Macon, Payne, Payne City, Cross Keys, Dry Branch, Skipperton,
  Rutland and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3270 8372 3285 8374 3286 8362 3287 8358
      3287 8356 3284 8352 3285 8349 3278 8344
      3269 8370
TIME...MOT...LOC 2200Z 102DEG 5KT 3283 8355 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:42 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 22, 3:42 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
342 PM EDT Fri Sep 22 2017

.SHORT TERM /Tonight through Saturday Night/...

Widely scattered thunderstorms have quickly developed across east-
central Georgia, especially between Augusta and Macon, where nickel-
sized hail was reported earlier this aftn around Augusta. Overall
severe threat is low but "downdraft" CAPE in the 800-1100 J/KG range
certainly high enough to support very localized microbursts in
strongest cells. Downed trees and powerlines occurred in southern
Pulaski county yesterday with similar environment.

Focus for convection, aside from high CAPE environment, is a weak
upper level circulation /depicted by latest WV satl imagery/ getting
better organized across south Georgia. This feature will continue to
drag moisture and weak upr lvl "impulses" from NE to SW across the
area through tomorrow (Saturday). Hit or miss mainly afternoon &
evening storms can be expected into the weekend but most areas will
remain dry.

Little change in temperatures expected in the short term, with above
normal conditions continuing into the weekend.

DJN.83

&&

.LONG TERM /Sunday through Friday/...

Slight differences in late week frontal timing and expanse of
attendant moisture field. Not impressive at the moment and meager
instability but if anything slightly adjusted back a few pops.
Forecast largely on track with little change otherwise. Previous
discussion follows...

Baker

PREV DISCUSSION... /Issued 335 AM EDT Fri Sep 22 2017/

LONG TERM /Saturday Night through Thursday/...

Extended forecast period continues to appear mainly dry and warm as
the region remains under a large but not particularly strong upper-
level ridge through the majority of the period. Despite a persistent
weakness in the upper ridge over the region, a generally stable
airmass should keep any diurnal convective development in check.
Chances for precipitation start creeping back into the forecast by
the end of next week as the upper ridge breaks down and a fairly
sharp upper trough and associated surface low/cold front approach the
forecast area.

20

&&

.AVIATION...
18Z Update...
Cu field developing in earnest now, specifically between KATL and
KCSG. Similar to yesterday, sufficient instability combined with
upr level impulses traversing ENE flow aloft will be enough to
support widely sct convection in the next couple hours through at
least 02-04z. VFR conditions should prevail outside of any
SHRA/TSRA. Patchy ground fog overnight could briefly reduce vsbys
to 3-5sm btwn 10-12z.

//ATL Confidence...18Z Update...
Medium on convective development this afternoon.
High on all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  86  65  85 /  20  10   5  10
Atlanta         70  85  68  85 /  20  10   5  10
Blairsville     56  82  59  81 /  20  20   5  10
Cartersville    67  86  64  85 /  20  10  10  10
Columbus        70  88  68  88 /  20  20  10  10
Gainesville     68  84  66  83 /  20  10   5  10
Macon           65  87  65  87 /  20  10   5  10
Rome            66  87  64  87 /  20  20  10  10
Peachtree City  66  85  65  85 /  20  10  10  10
Vidalia         70  87  68  87 /  20  20   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....20/Baker
AVIATION...DJN.83
Hazardous weather outlook, Sep 22, 11:49 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Fri Sep 22 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening. The primary hazard will be lightning, along with some gusty
winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms Saturday and Thursday, mainly
during the afternoon and evening. The primary hazards will be
lightning, along with brief heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 22, 4:51 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
451 PM EDT FRI SEP 22 2017

GAZ107-222115-
Pulaski GA-
451 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI COUNTY UNTIL 515 PM
EDT...

At 451 PM EDT...a strong thunderstorm was over Pulaski State Prison,
or over Hawkinsville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hawkinsville, Browndale, Wallace, Ocmulgee Public Fishing Area,
Hartford, Mock Springs, Pulaski State Prison, Finleyson and Mobley
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3212 8354 3213 8354 3212 8357 3218 8361
      3229 8361 3240 8352 3239 8350 3240 8350
      3227 8335 3225 8337 3219 8331 3212 8349
TIME...MOT...LOC 2051Z 038DEG 3KT 3232 8348

HAIL...0.75IN
WIND...50MPH
Special weather statement, Sep 22, 4:55 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
455 PM EDT FRI SEP 22 2017

GAZ085-086-097-098-111-112-222130-
Wheeler GA-Emanuel GA-Treutlen GA-Johnson GA-Montgomery GA-
Laurens GA-
455 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...EMANUEL...
TREUTLEN...SOUTHEASTERN JOHNSON...NORTHERN MONTGOMERY AND EASTERN
LAURENS COUNTIES UNTIL 530 PM EDT...

At 454 PM EDT...a line of strong thunderstorms was along a line
extending from Canoochee to near Barnhill...and moving southeast at
15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Swainsboro, Soperton, Twin City, Adrian, Stillmore, Oak Park,
Garfield, Summertown, Nunez, Tarrytown, Kite, Lothair, Covena, Modoc,
Canoochee, Rockledge, Norristown, Barnhill, Minter and Dellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3234 8239 3235 8241 3232 8242
      3219 8270 3246 8289 3283 8231 3283 8226
      3280 8221 3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 2054Z 328DEG 14KT 3269 8218 3232 8271

WIND...40MPH
Special weather statement, Sep 22, 4:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
459 PM EDT FRI SEP 22 2017

GAZ058-059-071-072-082-222130-
Butts GA-Monroe GA-Bibb GA-Jones GA-Jasper GA-
459 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...MONROE...
NORTHWESTERN BIBB...JONES AND SOUTHERN JASPER COUNTIES UNTIL 530 PM
EDT...

At 458 PM EDT...a strong thunderstorm was near Jarrell Plantation, or
12 miles northwest of Gray...moving south at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Forsyth, Gray, Flovilla, Bradley, Bolingbroke, Wayside, Dames Ferry,
Berner, Round Oak, Russellville, Clinton, Jarrell Plantation,
Hillsboro, Arkwright, McElheneys Crossroads, Juliette, Adgateville
and Plant Scherer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3289 8401 3329 8392 3325 8354 3317 8355
      3317 8352 3293 8347
TIME...MOT...LOC 2058Z 341DEG 13KT 3312 8370

HAIL...0.75IN
WIND...50MPH
Special weather statement, Sep 22, 5:29 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT FRI SEP 22 2017

GAZ069>071-222200-
Lamar GA-Monroe GA-Upson GA-
529 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR...MONROE AND NORTHEASTERN
UPSON COUNTIES UNTIL 600 PM EDT...

At 529 PM EDT...a strong thunderstorm was over Forsyth...moving
southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Barnesville, Forsyth, Milner, Yatesville, Culloden, Aldora, The Rock,
Bolingbroke, Goggins, Dames Ferry, Berner, Russellville, Brent, High
Falls State Park, Redbone, Blount, Collier, Juliette, Piedmont and
Johnstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3299 8431 3300 8430 3299 8427 3303 8427
      3304 8425 3309 8425 3320 8405 3320 8387
      3318 8382 3313 8382 3303 8372 3298 8372
      3296 8371 3285 8390 3285 8396 3286 8398
      3285 8398 3285 8412 3282 8412
TIME...MOT...LOC 2129Z 051DEG 16KT 3305 8392

WIND...40MPH
Special weather statement, Sep 22, 5:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT FRI SEP 22 2017

GAZ072-082-083-222215-
Bibb GA-Jones GA-Twiggs GA-
548 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIBB...SOUTHEASTERN JONES
AND NORTHWESTERN TWIGGS COUNTIES UNTIL 615 PM EDT...

At 548 PM EDT...a strong thunderstorm was over Franklinton, or near
Macon...moving southwest at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Payne, Marion, Postell, Bullard, Rutland, Mountain Springs,
Griswoldville, Fitzpatrick, Greenberry Crossroads, Ripley, Huber,
Cross Keys, Dry Branch, Myricks Mill, Skipperton, Franklinton, Middle
Georgia Regional Airport, James and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3274 8376 3300 8358 3293 8336 3290 8341
      3280 8335 3261 8346
TIME...MOT...LOC 2148Z 034DEG 30KT 3282 8354

HAIL...0.75IN
WIND...50MPH
Special weather statement, Sep 22, 5:49 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT FRI SEP 22 2017

GAZ108-109-222215-
Wilcox GA-Dodge GA-
549 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILCOX AND
SOUTHWESTERN DODGE COUNTIES UNTIL 615 PM EDT...

At 548 PM EDT...a strong thunderstorm was near Pope City, or 9 miles
northwest of Abbeville. Another strong storm was located near Five
Points in southern Dodge County. Both storms were moving southwest
at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Rhine, Pitts, Union, Five Points,
Cedar Creek and Pope City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3191 8353 3208 8360 3212 8349 3212 8344
      3213 8344 3212 8342 3213 8341 3213 8340
      3206 8335 3213 8319 3210 8311 3195 8324
      3203 8335
TIME...MOT...LOC 2148Z 061DEG 7KT 3207 8345

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:11 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Pulaski34 min
Sep 21, 9:12 PM EDTSpecial Weather StatementFFCDeKalb33 min
Sep 22, 2:34 PM EDTSpecial Weather StatementFFCLaurens26 min
Sep 22, 2:42 PM EDTSpecial Weather StatementFFCJohnson33 min
Sep 22, 3:08 PM EDTSpecial Weather StatementFFCJefferson37 min
Sep 22, 3:16 PM EDTSpecial Weather StatementFFCBleckley29 min
Sep 22, 3:17 PM EDTSpecial Weather StatementFFCJohnson43 min
Sep 22, 3:28 PM EDTSpecial Weather StatementFFCEmanuel47 min
Sep 22, 3:48 PM EDTSpecial Weather StatementFFCBleckley42 min
Sep 22, 4:50 PM EDTSpecial Weather StatementFFCPulaski25 min
Sep 22, 4:51 PM EDTSpecial Weather StatementFFCPulaski24 min
Sep 22, 4:55 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen35 min
Sep 22, 4:59 PM EDTSpecial Weather StatementFFCJones, Monroe31 min
Sep 22, 5:29 PM EDTSpecial Weather StatementFFCLamar, Monroe31 min
Sep 22, 5:43 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson47 min
Sep 22, 5:48 PM EDTSpecial Weather StatementFFCBibb27 min
Sep 22, 5:49 PM EDTSpecial Weather StatementFFCWilcox26 min
Sep 22, 6:14 PM EDTSevere Thunderstorm WarningFFCTalbot, Upson31 min
Sep 22, 6:20 PM EDTSpecial Weather StatementFFCTelfair25 min
Sep 22, 6:28 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach, Twiggs32 min
Sep 22, 6:32 PM EDTSpecial Weather StatementFFCMeriwether, Troup28 min
Sep 22, 6:39 PM EDTSpecial Weather StatementFFCTalbot36 min
Sep 22, 6:57 PM EDTSevere Thunderstorm WarningFFCCrawford, Macon, Peach, Taylor33 min
Sep 22, 7:34 PM EDTSevere Thunderstorm WarningFFCMacon, Taylor26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.